No Credit Check Payday Loans
11 Feb 2009, 7:52pm
Stuttering.Microblog
9 comments

Yet another publication on drug-induced stuttering

It has been reported that selective serotonin reuptake inhibitors, tricyclic antidepressants, phenothiazines, olanzapine, clozapine and risperidone can induce stuttering.  This study reports that phenothiazine antipsychotics (chlorpromazine, trifluoperazine, and fluphenazine) also can cause the stuttering phenomenon in some patients.

Be Sociable, Share!

Well, yeah, but it’s also been reported that some of them reduce stuttering. Particulalry olanzapine and risperidone. Not only reported, but scientifically studied and reported.

I don’t have the research on resperidone, but I’ve got Maguire’s published, refereed, 23-patient double-blind placebo-controlled study which demonstrates statistically valid results that that olanzapine reduces stuttering on standard measures by 20% more than placebo. (Obviously with all the standard caveats – these are averages, it doesn’t work in everyone, the results could be a fluke in spite of statistics, it’s got a potential for weight gain and diabetes.) But even so, to suggest that olanzapine can induce stuttering seems to say “stay away” – that it’s in general a negative effect on stuttering per se – when the evidence demonstrates the opposite. Your “yet another” phrasing seems to underscore your skeptical attitude.

The abstract you quote states “rarely, . . . it has been reported as a side effect of . . . risperidone and olanzapine”. (Note “rarely”.)

Yes, olanzapine and risperidone may have induced stuttering in rare cases, and everyone reacts differently – but let’s not casually let insinuations based on anecdotal evidence override scientifically valid studies.

[Reply]

For me, the take home point is that when the D2 tract is tampered with, it seems to affect stuttering in either direction.

[Reply]

Lee Ann Reply:

My husband, a non-stutterer, is experiencing a severe drug induced stutter due to celexa. It’s the wildest/scariest thing I’ve ever seen with him at least. Will be working with the dr. to find something else but I am concerned that all the SSRI’s and SNRI’s will affect him the same way.

[Reply]

Greg @ Stuttering.me Reply:

Hi! Thanks for your comment, and please keep me up-to-date with the results! While none of us can predict the future, it is my understanding that drug-induced stuttering can be effectively managed by altering prescriptions. While all SSRI’s have the end-result of reducing serotonin uptake, they can achieve this result via differing methodologies. So in essence, it’s not the inhibition of serotonin uptake that (I bet) causes the stuttering, but the side-effects of the drug (i.e., the processes that’s used *to* inhibit the serotonin).

[Reply]

Another stutterer Reply:

Lee Ann,

I started taking Celexa for the first time about 8 years ago (for anxiety), and less than a year after taking the medicine, I started stuttering. (I never stuttered before.) I’ve been off of Celexa for about 5 years, and I still continue to stutter. It is rather annoying and frustrating (more so when I talk on the phone), and I’ve tried speech therapy with a local speech therapist and have taken a 2-week class at Hollins Communication Research Institute (HCRI) in Roanoke, VA (www.stuttering.org). The 2-week HCRI class helped me the most, but the trick is trying to continue with your speech techniques once you go back home after the course, and this has been the hardest part for me, as I continue to revert back to my old speech patterns, rather than using the techniques I learned.

I hope that your husband’s speech improves and his stuttering disappears, rather than having to continue with the frustration I can only imagine that he is having. There have been many days where I wish that I didn’t stutter!

~Another stutterer

[Reply]

Greg – By the way – I hope I don’t seem unduly contrary by taking issue with you on some of these things. It’s certainly in no way my intention to hassle you. I enjoy this type of back-and-forth exploration of issues. But if you don’t, please just let me know and I’ll back off.

[Reply]

Not at all–great debate is the spice of life. :)

[Reply]

Hello , Interested in your debate , my son has developed a Stutter ” talking thru closed teeth type ” he is currently on Zeldox 80 mg daily { 40 am 40 pm} and Zoloft 100 mg . Just recently been prescribed Valium to help him sleep . Had a severe reaction to Clozapine and developed Lock jaw for 8 months .

Which is causing the Stutter / teeth talking ?

Thankyou
Freda

[Reply]

Greg @ Stuttering.me Reply:

Hi Freda,

Is your son taking all these drugs *because* of stuttering? Do you think it’s worth it?

I really need more information to give you a reasonable response… although my gut is to suggest that talking w/ ‘lock jaw’ is a secondary trick that the body uses to get the sounds out.

[Reply]

*name

*e-mail

web site

leave a comment


 

google